Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Examples of compact Einstein four-manifolds with negative curvature
HTML articles powered by AMS MathViewer

by Joel Fine and Bruno Premoselli HTML | PDF
J. Amer. Math. Soc. 33 (2020), 991-1038 Request permission

Abstract:

We give new examples of compact, negatively curved Einstein manifolds of dimension $4$. These are seemingly the first such examples which are not locally homogeneous. Our metrics are carried by a sequence of four-manifolds $(X_k)$ previously considered by Gromov and Thurston (Pinching constants for hyperbolic manifolds, Invent. Math. 89 (1987), no. 1, 1–12). The construction begins with a certain sequence $(M_k)$ of hyperbolic four-manifolds, each containing a totally geodesic surface $\Sigma _k$ which is nullhomologous and whose normal injectivity radius tends to infinity with $k$. For a fixed choice of natural number $l$, we consider the $l$-fold cover $X_k \to M_k$ branched along $\Sigma _k$. We prove that for any choice of $l$ and all large enough $k$ (depending on $l$), $X_k$ carries an Einstein metric of negative sectional curvature. The first step in the proof is to find an approximate Einstein metric on $X_k$, which is done by interpolating between a model Einstein metric near the branch locus and the pull-back of the hyperbolic metric from $M_k$. The second step in the proof is to perturb this to a genuine solution to Einstein’s equations, by a parameter dependent version of the inverse function theorem. The analysis relies on a delicate bootstrap procedure based on $L^2$ coercivity estimates.
References
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 53C21, 58J60
  • Retrieve articles in all journals with MSC (2010): 53C21, 58J60
Additional Information
  • Joel Fine
  • Affiliation: Département de mathématiques, Université libre de Bruxelles, Belgium
  • MR Author ID: 761187
  • Email: joel.fine@ulb.ac.be
  • Bruno Premoselli
  • Affiliation: Département de mathématiques, Université libre de Bruxelles, Belgium
  • MR Author ID: 1052062
  • Email: bruno.premoselli@ulb.ac.be
  • Received by editor(s): February 3, 2018
  • Received by editor(s) in revised form: July 12, 2019, and November 4, 2019
  • Published electronically: September 14, 2020
  • Additional Notes: The first author was supported by ERC consolidator grant 646649 “SymplecticEinstein”. Both authors were supported by the FNRS grant MIS F.4522.15.
    The second author was also the recipient of an FNRS chargé de recherche fellowship whilst this article was being written. Part of this research was carried out whilst the first author was a visitor at MSRI, and he thanks both them and the NSF (grant number DMS-1440140).
  • © Copyright 2020 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 33 (2020), 991-1038
  • MSC (2010): Primary 53C21, 58J60
  • DOI: https://doi.org/10.1090/jams/944
  • MathSciNet review: 4155218